Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 101, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 16, 2024, 5:49 PM CDT for Choctaw County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2024, 5:49 PM CDT (22:49 UTC)
- Expired
- Aug 16, 2024, 6:12 PM CDT
- In force
- 23 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 155 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824
WUUS54 KMOB 162249
SVRMOB
ALC023-162330-
/O.NEW.KMOB.SV.W.0101.240816T2249Z-240816T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
549 PM CDT Fri Aug 16 2024
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
West central Choctaw County in southwestern Alabama...
* Until 630 PM CDT.
* At 548 PM CDT, a severe thunderstorm was located 8 miles northeast
of Crandall, or 11 miles west of Butler, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Butler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 3214 8830 3209 8819 3196 8817 3195 8847
3216 8844
TIME...MOT...LOC 2248Z 302DEG 5KT 3206 8842
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
743
WWUS54 KMOB 162312
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
612 PM CDT Fri Aug 16 2024
ALC023-162321-
/O.CAN.KMOB.SV.W.0101.000000T0000Z-240816T2330Z/
Choctaw AL-
612 PM CDT Fri Aug 16 2024
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHOCTAW COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, heavy rain is
still possible with this thunderstorm.
LAT...LON 3214 8830 3209 8819 3196 8817 3195 8847
3216 8844
TIME...MOT...LOC 2309Z 302DEG 5KT 3204 8839
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:24 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 16, 3:24 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
324 PM CDT Fri Aug 16 2024
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
.NEAR TERM...
(Now through Saturday)
Issued at 324 PM CDT Fri Aug 16 2024
Visible satellite imagery this afternoon reveals a decent cumulus
field across the area. Isolated showers and a few thunderstorms are
beginning to develop along the sea-breeze and in areas along and
west of I-65 where PWATs are around 2 inches. This coverage should
gradually become more scattered as we head later into the afternoon
and early evening hours with storms initiating along outflow
boundaries. Storm will generally move to the south/southeast thanks
to a north/northwest flow aloft. A few of these storms could becomes
strong or marginally severe with gusty winds and frequent lightning
being the main concerns given that DCAPE values are in excess of
1000 J/Kg. In the lower levels, a surface ridge of high pressure is
lingering over portions of south central Alabama and the Florida
Panhandle which is helping to limit convective activity in these
areas. Outside of the developing showers and storms, it's been
rather hot today. Current temperatures are in the lower and middle
90s with few areas in the upper 90s. A Heat Advisory remains in
effect for all of southeast Mississippi and portions of southwest
Alabama through early this evening where heat index values of 108 to
110 are being reached. There may be a few lingering showers and
storms through early this evening over northwestern portions of the
area, but otherwise, conditions will be mostly dry tonight. Low
temperatures will fall into the lower 70s over south central
Alabama, the middle 70s across southeast Mississippi and southwest
Alabama, and the lower 80s at the beaches.
The upper level pattern will begin to change on Saturday as upper
level ridging retreats westward and an upper low, centered over the
Great Lakes region, digs down into the Southeastern US. This will
place the area within a northwest flow aloft by Saturday evening
with plenty of deep layer moisture in place. Another round of
showers and storms is expected to develop on Saturday with some
guidance indicating the potential of an MCS moving along an outflow
and into northern portions of the area Saturday evening. There is
still quite a bit of uncertainty as to whether or not storms will
be able to cluster together into an MCS and eventually move into our
area, so for now I have maintained scattered PoPs across our
interior areas for late Saturday. If the MCS is able to develop, we
could see an isolated strong wind gust in these northern zones given
that there will be plenty of instability and mid level dry air.
Temperatures will still be hot before storms develop with high
temperatures rising into the middle and upper 90s again Saturday
afternoon. Dew points will also be on the rise as boundary layer
moisture improves which will result in heat index values of 105-112
degrees with the highest values occurring over western portions of
the area. Another Heat Advisory has been issued for southeast
Mississippi, southwest Alabama, and portions of south central
Alabama. It's possible the advisory may need to be expanded further
east, but confidence was not high enough to do so this afternoon.
/14
&&
.SHORT TERM...
(Saturday night through Monday night)
Issued at 324 PM CDT Fri Aug 16 2024
An upper trof amplifies significantly over the eastern states
through the period, with an associated surface low well to the
north bringing a modest cold front down through the forecast area
during Sunday afternoon into the overnight hours. This pattern
will promote a northwesterly steering flow in which convection
could develop upstream and move into or through a portion of the
area Saturday evening and also accompany the frontal passage
Sunday afternoon into Sunday night. There is a possibility that
the convection could evolve into an MCS, but shear values will
remain rather low making the potential development unclear. Plenty
of deep layer moisture looks to be in place over the area ahead
of the approaching front before much drier air filters into the
region in the wake of the frontal passage. MLCAPE values on Sunday
could reach near 3000 J/kg along with DCAPE values around 1500
J/kg, which portends strong storms with the potential for some
pulse-type severe storm development. SPC has included much of the
area in a marginal risk mainly for Sunday afternoon into Sunday
evening due to this environment. Have gone with slight chance to
chance pops for much of the area Saturday evening, then chance
pops follow for the entire area on Sunday into Sunday night. Will
have low end pops over the southern portion of the area on Monday,
but otherwise dry conditions prevail into Monday night. Lows
Saturday night and Sunday night range from the lower 70s inland to
the upper 70s/near 80 at the coast. Low Monday night will be
somewhat cooler and range from the mid 60s well inland to the mid
70s at the coast. Highs on Sunday range from the mid 90s to 100,
and heat index values look to attain Heat Advisory criteria of
108+ for essentially the entire area, and there's the potential
that portions of southeast Mississippi and southwestern Alabama
may reach Excessive Heat Watch/Warning criteria of 113. Per
coordination with adjacent offices, will defer to the next shift
for issuance consideration. Highs on Monday will be mostly in the
lower to mid 90s and heat index values for the most part look to
remain below heat advisory criteria, but it's possible that
another Heat Advisory could become necessary for the immediate
coast. A low risk of rip currents is expected during the period.
/29
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 324 PM CDT Fri Aug 16 2024
Dry conditions are expected over the area Tuesday and Wednesday as
the large eastern states upper trof keeps drier air in place over
the region in the wake of the frontal passage in the SHORT TERM
period. The upper trof weakens on Thursday though manages to
maintain a "weakness" over the region into Friday between a
central states upper ridge and a western Atlantic upper ridge.
Deep layer moisture recovers substantially late in the week, so
will have slight chance to chance pops return to the forecast on
Thursday and Friday. /29
&&
.MARINE...
Issued at 324 PM CDT Fri Aug 16 2024
No impacts are expected outside of locally higher winds and seas
near thunderstorms. A light to occasionally moderate onshore flow
continues through the weekend. A surface boundary will then move
over the Gulf on Monday and winds turn northerly in the wake. A
light diurnal pattern then returns by the middle of the week. /14
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 76 95 76 98 75 96 72 95 / 10 20 10 30 50 20 10 10
Pensacola 78 95 79 97 78 96 75 95 / 0 20 10 40 50 30 10 10
Destin 79 93 80 94 79 95 76 94 / 0 20 20 40 50 30 10 10
Evergreen 72 97 73 97 72 93 67 93 / 10 30 30 40 50 10 0 0
Waynesboro 74 97 73 100 72 94 68 92 / 20 40 20 30 40 10 0 0
Camden 73 95 73 96 71 91 67 90 / 10 40 30 40 40 0 0 0
Crestview 72 97 74 97 74 96 69 96 / 0 20 20 40 50 20 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051-052-261-263-
265.
Heat Advisory from 10 AM to 7 PM CDT Saturday for ALZ051>053-
261>266.
FL...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
079.
Heat Advisory from 10 AM to 7 PM CDT Saturday for MSZ067-075-076-
078-079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Aug 16, 4:36 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
436 PM CDT Fri Aug 16 2024
ALZ051-MSZ067-162215-
Choctaw AL-Wayne MS-
436 PM CDT Fri Aug 16 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CHOCTAW AND
NORTHEASTERN WAYNE COUNTIES THROUGH 515 PM CDT...
At 435 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles southeast of Shubuta, or 10 miles north of
Waynesboro. These storms are nearly stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waynesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3197 8834 3173 8833 3170 8837 3170 8846
3161 8846 3160 8847 3161 8878 3184 8874
3185 8863 3189 8848 3191 8847 3203 8846
TIME...MOT...LOC 2135Z 254DEG 2KT 3182 8862
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 16, 5:14 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
514 PM CDT Fri Aug 16 2024
MSZ067-162300-
Wayne MS-
514 PM CDT Fri Aug 16 2024
...STRONG THUNDERSTORMS WILL IMPACT WAYNE COUNTY THROUGH 600 PM
CDT...
At 514 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles west of Waynesboro. These storms are nearly
stationary.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waynesboro and Clara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3182 8894 3184 8871 3188 8853 3157 8845
3155 8846 3150 8894
TIME...MOT...LOC 2214Z 151DEG 0KT 3170 8873
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 16, 5:41 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
541 PM CDT Fri Aug 16 2024
ALZ052-MSZ067-162330-
Washington AL-Wayne MS-
541 PM CDT Fri Aug 16 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WASHINGTON AND
SOUTHEASTERN WAYNE COUNTIES THROUGH 630 PM CDT...
At 539 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 5 miles east of Buckatunna, or 12 miles northwest of
Chatom. This storm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buckatunna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3154 8866 3164 8835 3147 8825 3144 8845
3143 8859
TIME...MOT...LOC 2239Z 337DEG 2KT 3156 8843
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 16, 5:43 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
543 PM CDT Fri Aug 16 2024
ALZ051-162330-
Choctaw AL-
543 PM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHOCTAW COUNTY
THROUGH 630 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Snell, or 13 miles west of Butler. This storm was
nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3216 8835 3212 8820 3196 8817 3192 8847
3215 8844
TIME...MOT...LOC 2243Z 152DEG 3KT 3209 8845
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:49 PM CDT | Heat Advisory | MOB | Baldwin, Butler, Choctaw, Clarke, Conecuh, Escambia and 4 more | 28 hr |
| Aug 16, 5:43 PM CDT | Special Weather Statement | MOB | Choctaw | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.